Alopecia in three women of Southeast Asian descent with chronic renal failure: possible association with erythropoietin use.

W. Whitwam, M. Lewis, H. Rabb

Research output: Contribution to journalArticlepeer-review

Abstract

Recombinant human erythropoietin (Epo) has been used successfully to correct the anemia caused by chronic renal failure in patients undergoing dialysis, as well as the anemia associated with other conditions, including cancer therapy. Despite its benefits, it can be associated with adverse side effects. These include hypertension, headaches, increased seizure activity, clotted vascular access, and occasional thromboembolic events, such as myocardial infarction or stroke. We report a potentially new side effect associated with Epo of a cosmetic nature. Three Southeast Asian women with chronic renal failure developed diffuse, nearly total, hair loss during erythropoietin use. Two cases were strongly associated with Epo use, and a third had other intercurrent illnesses as well. Alopecia may be associated with Epo use in certain ethnic populations.

Original languageEnglish (US)
Pages (from-to)E9
JournalAmerican journal of kidney diseases : the official journal of the National Kidney Foundation
Volume37
Issue number1
StatePublished - Jan 2001
Externally publishedYes

ASJC Scopus subject areas

  • Nephrology

Fingerprint

Dive into the research topics of 'Alopecia in three women of Southeast Asian descent with chronic renal failure: possible association with erythropoietin use.'. Together they form a unique fingerprint.

Cite this